Alabama, 2003Hail in Alabama, May 2, 2003
May 2, 2003 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 1:11 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, May 2, 1:11 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
211 PM CDT FRI MAY 02 2003
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY
UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE
AREA. A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS
EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE
CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG
MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD
CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING.
A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND
PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH
SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR
THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL
KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY. AVN MOS
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY
MINOR CHANGES.
BHM 062/082 058/083 065 32-234
MGM 063/086 060/086 065 33-122
.BHM...NONE.
Hazardous weather outlook, May 2, 11:43 AM CST, 5 hours 24 minutes before
ALZ011>015-017>050-022100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.
THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 2, 2:27 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM DETROIT AL 1.75 IN HAIL
05/02/03 LAMAR AUTOS DAMAGED.
STORM
SPOTTER AND PUBLIC
0252 PM FAYETTE AL 0.75 IN HAIL
05/02/03 FAYETTE N OF FAYETTE ON SR
171.
STATE TROOPERS
0258 PM 2 N SUMMIT AL 1.00 IN HAIL
05/02/03 BLOUNT NEAR BLOUNT/MARSHALL CNTY
LINE NEAR US 231 EMA
0310 PM STUDDARDS CROSSING AL 0.75 IN HAIL
05/02/03 FAYETTE PUBLICLocal storm report, May 2, 3:44 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GADSDEN AL 2.75 IN HAIL
05/02/03 ETOWAH PIREP 1.75 TO 2.75
0420 PM SPRING GARDEN AL 1.00 IN HAIL
05/02/03 CHEROKEE CNTY RD 29
0427 PM EUTAW AL 0.88 IN HAIL
05/02/03 GREENE EMA
0430 PM EUTAW AL 1.75 IN HAIL
05/02/03 GREENE EMALocal storm report, May 2, 3:57 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 N WINFIELD AL 0.88 IN HAIL
05/02/03 MARION SHERIFF
0322 PM CORONA AL WIND DAMAGE
05/02/03 WALKER TREES DOWN. PUBLIC
0348 PM CENTRE AL 1.75 IN HAIL
05/02/03 CHEROKEE HAIL COVERING GRND
0414 PM PIEDMONT AL 1.75 IN HAIL
05/02/03 CALHOUN TV REPORTER
0416 PM EUTAW AL 0.75 IN HAIL
05/02/03 GREENE EMALocal storm report, May 2, 4:18 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM CORONA AL 1.25 IN HAIL
05/02/03 WALKER PUBLIC
0330 PM CARROLLTON AL 0.88 IN HAIL
05/02/03 PICKENS 911 DISPATCHER
0345 PM CENTRE AL 0.50 IN HAIL
05/02/03 CHEROKEE WEIS RADIO
0352 PM WOODS BEND AL 1.75 IN HAIL
05/02/03 CHEROKEE WEIS RADIO
0400 PM TUSCALOOSA AL 0.25 IN HAIL
05/02/03 TUSCALOOSA EMA
0430 PM EUTAW AL 0.88 IN HAIL
05/02/03 GREENE EMA
0443 PM BORDEN SPRINGS AL 0.88 IN HAIL
05/02/03 CLEBURNE CLEBURN 911
0445 PM FAUNSDALE AL 0.75 IN HAIL
05/02/03 MARENGO 911 DISPATCHER
0446 PM UNIONTOWN AL 1.00 IN HAIL
05/02/03 PERRY STORM SPOTTER
0450 PM 5 S AKRON AL 2.75 IN HAIL
05/02/03 HALE EMA
0450 PM UNIONTOWN AL 1.50 IN HAIL
05/02/03 PERRY EMA
0453 PM SWEET WATER AL 0.75 IN HAIL
05/02/03 MARENGO 911 DISPATCHER
0500 PM HALEYVILLE AL 1.00 IN HAIL
05/02/03 WINSTON EMA
0505 PM 8 NW SELMA AL FUNNEL CLOUD
05/02/03 DALLAS HAM RADIO
0506 PM BUHL AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMALocal storm report, May 2, 4:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM 5 N GREENSBORO AL WIND DAMAGE
05/02/03 HALE TREES/POWER LINES DOWN.
EMA
0512 PM ABERNANT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA NORTHPORT/ABERNANT. EMA
0515 PM GREENSBORO AL 1.75 IN HAIL
05/02/03 HALE EMA
0516 PM NORTHPORT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMALocal storm report, May 2, 4:32 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM JASPER AL 0.88 IN HAIL
05/02/03 WALKER EMA
0515 PM NORTHPORT AL 0.88 IN HAIL
05/02/03 TUSCALOOSA EMA
0520 PM TUSCALOOSA AL 1.00 IN HAIL
05/02/03 TUSCALOOSA TCL APT. HAM RADIO
0524 PM 1 S JASPER AL FUNNEL CLOUD
05/02/03 WALKER EMA. JUST SOUTH
0528 PM CLEVELAND AL 0.88 IN HAIL
05/02/03 BLOUNT EMAHail, Calhoun
- When
- May 2, 5:07 PM CST to 5:43 PM CST
- Where
- Calhoun County, Countywide
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.800, -85.817
Large hail fell across many locations in eastern and southern Calhoun County. The largest hail reported was golf ball size and in many spots the hail covered the ground. A few homes received roof damage from the large hail. Some locations that reported hail were Jacksonville, Anniston, Oxford, Alexandria, and Weaver. Several funnel cloud reports were received as these storms moved across the county. Several trees and power lines were also blown down leaving as many as 1000 customers temporarily without power.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 2, 20039 injured · $2.8 million · 2.75 in hail · 145 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$2.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.4 million · 2.5 in hail · 1 event
- Tornado and Hail in South Carolina, May 2, 20031 injured · $250,000 · F1 · 2 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$1.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.0 million · 2.75 in hail · 1 event
- Damaging Wind in Alabama, May 2, 2003$800,000 · 70 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 2, 2003$255,000 · 1.75 in hail · 2 events
- Damaging Wind in North Carolina, May 2, 2003$250,000 · 70 kt wind · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 4.5 in hail · 1 event
- Damaging Wind in North Carolina, May 2, 20032 injured · $100,000 · 65 kt wind · 1 event
- Damaging Winds in Georgia, May 2 to 3, 2003$137,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360924.